Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Mood Swings and personality change
Sep 19, 2006

Dear Dr. Horvath, I have been on HIV medication now for 9 days. My regimen consists of Reyataz 2 x 150 mg Norvir 100 mg Emtriva 200 mg Viread 245 mg. For the last two years, I have been taking Efexor XR 75mg to help me cope with depression.

Since I've begun taking my HIV meds, I have been experiencing mood swings where I go from happy to irritated and back in a matter of minutes. My partner has also noticed this trend. Before I started on the Efexor two years ago, I was not immune to mood swings, but not to the degree that they are happening now.

Additionally, I am feeling an odd change to my personality. I am saying things to people that I normally would have filtered out in my thoughts and bitten my tongue. In a way, the new found courage to express myself is positive, but on the other hand, it feels as if someone else has taken control of my emotions and control and that I am no longer myself as I know myself.

Are there any known issues with the combination of these meds and Efexor that could be causing such a behavior/mood shift?

Thanks.

Response from Dr. Horwath

Norvir does cause drug interactions with some antidepressants, such as amitriptyline and desipramine, but it is not known to have an adverse interaction with Effexor. In any case, Effexor XR 75 mg is a modest dose and should not cause problems such as you describe. However, the onset of these mood swings with starting the HIV meds is suspicious for some kind of drug effect. You could experiment with a brief trial off of the Effexor to see if that relieves the problem, but I advise only doing that after consulting with your psychiatrist or the physician who prescribes the Effexor.

Another possibility is that the mood swings are being caused by the HIV. Since you recently started HIV meds, I assume there was an indication (high viral load or low T cells or both). I have seen the appearance of decreased inhibitions and expansive mood in persons with HIV infection, and it tends to occur when the virus is not under good control. This is also reported in the literature.



Previous
Am i at risk
Next
progression of vl and cd4

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement